Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 36, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 24, 2009, 3:03 PM PDT for Riverside County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2009, 3:03 PM PDT (22:03 UTC)
- Expired
- Jul 24, 2009, 3:45 PM PDT
- In force
- 42 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Riverside County, CA
The radar
The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM PDT, 3 minutes earlier.
Area forecast discussion, Jul 24, 3:00 PM PDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 300 PM MST FRI JUL 24 2009 .SYNOPSIS... HIGH PRESSURE WILL SHIFT BACK TO THE NORTHEAST BRINGING INCREASED MOISTURE TO THE REGION...ALONG WITH BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. THE HIGH WILL SHIFT SOUTH LATE IN THE WEEKEND AND INTO NEXT WEEK...BRINGING DRIER AND WARMER CONDITIONS. && .DISCUSSION... LATEST RUC INITIALIZED WELL OFF THE PSR SOUNDING AND LOCAL ACARS DATA AND CAPTURES THE MESO-VORTICES ACROSS THE AREA. THE PATTERN IS SIMILAR TO YESTERDAY...WITH SEVERAL VORTS PRODUCING SCATTERED PRECIPITATION WITHIN A MOIST ANTICYCLONIC FLOW. FIRST AREA OF INTEREST FOR THIS AFTERNOON WILL BE ACROSS LA PAZ COUNTY AND ACROSS THE SW DESERTS IN GENERAL. CONVECTION HAS DEVELOPED AND SUPPORT IN THE FORM OF UPPER LEVEL DIFFLUENCE/DIVERGENCE SUGGESTS IT SHOULD BECOME MORE ORGANIZED AS IT LIFTS NORTHWARD UP THE CO RIVER VALLEY. THE SOUTH-CENTRAL DESERTS HAVE BEEN INUNDATED BY DEBRIS CLOUDINESS THROUGH MUCH OF THE DAY WHICH HAS SIGNIFICANTLY DELAYED HEATING...BUT ARE NOW SHOWING SIGNS OF DESTABILIZING. STEERING FLOW IS WEAKER SO ISOLATED CONVECTION WILL PRETTY MUCH BE HIT AND MISS. THUNDERSTORM ACTIVITY ACROSS SE AZ HAS BEEN SLOW TO DEVELOP...THOUGH OUTFLOWS CERTAINLY HAVE THE POTENTIAL TO PRODUCE ADDITIONAL ACTIVITY ACROSS PINAL AND SOUTHERN GILA COUNTIES. THE MOGOLLON RIM IS RELATIVELY ACTIVE...THOUGH 25 KT SOUTHERLY FLOW IS UNFAVORABLE FOR BRINGING STORMS INTO THE CWA. ANOMALOUSLY HIGH PWATS CONTINUE TO POINT TO THE POTENTIAL FOR LOCALIZED FLOODING WITH THE STRONGEST STORMS AS OPPOSED TO DRY MICROBURST WINDS. SATURDAY...ANTICYCLONE ACROSS THE FOUR CORNERS WILL SLIDE SOUTHEAST INTO NM. REMNANT VORT LOBE WILL STILL PROVIDE SUFFICIENT UVM FOR STORMS ACROSS THE CO RIVER VALLEY. DEBRIS CLOUDINESS SHOULD NOT BE AS MUCH OF AN INHIBITING FACTOR AND CONVECTIVE PARAMETERS IMPLY ISOLATED-SCATTERED CONVECTION ACROSS MUCH OF SOUTH-CENTRAL AZ. STRONG DOWNBURST WINDS LOOK TO BE A THREAT WITH THE STRONGEST STORMS. PREVIOUS DISCUSSION... SUNDAY...BOTH THE GFS AND ECMWF INTRODUCE A SHIFT OF THE UPPER LEVEL RIDGE TO THE SOUTH-SOUTHWEST DUE TO PROGRESSIVE SHORT WAVE TROFS MOVING ACROSS THE NORTHERN CONUS. THIS WILL SET UP A DRIER NORTHWESTERLY FLOW OVER OUR CWA...BASICALLY ENDING THE THREAT FOR STORMS OVER SOUTHEAST CALIFORNIA AND OVER THE SOUTHWEST AZ DESERTS...FURTHER DWINDLING CHANCES OVER SOUTH-CENTRAL AZ TO SLIGHT (AT BEST). THE 00Z GFS SHOWS A 597DM HIGH CENTERED OVER CENTRAL AZ BY SUNDAY AFTERNOON. IF THE AIRMASS DRIES AND THE LOW LEVEL MOISTURE LEAVES...SUBSIDENCE FLOW AROUND THE HIGH COULD LEAD TO TEMPERATURES SUNDAY (AND MONDAY) AFTERNOON BEING QUITE HOT FOR THIS TIME IN JULY...RANGING FROM 109-112 DEGREES ACROSS PORTIONS OF MARICOPA COUNTY INCLUDING THE PHOENIX METRO AREA. THIS COULD WE APPROACH EXCESSIVE HEAT WARNING CRITERIA AND WILL NEED TO BE MONITORED. MONDAY THROUGH FRIDAY...MODELS SUGGEST THAT THE RIDGE CONTINUES TO STRUGGLE TO REBUILD AND INTENSIFY OVER THE WESTERN UNITED STATES...GIVING WAY TO THE INFLUENCE OF A BROAD TROF THAT EXPANDS ACROSS THE CENTRAL CONUS. THIS IS TRULY AN ANOMALOUS PATTERN FOR THIS TIME OF THE YEAR DURING THE SUMMER AND THE MONSOON. IF IT HOLD AND COMES TO PASS...MOISTURE WILL BE MINIMAL...BUT TEMPERATURES WILL BE CONSIDERABLY COOLER WITH 589-590DM HEIGHTS OVER THE DESERT SOUTHWEST. FOR NOW COOLING TEMPERATURES GRADUALLY AND MAINTAINING ONLY SLIGHT CHANCES OF PRECIPITATION OVER FAR EAST PORTIONS OF SOUTHERN GILA COUNTY THROUGHOUT THE EXTENDED. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...CONSIDERABLE DEBRIS CLOUDINESS WILL LINGER INTO THE AFTERNOON HOURS...WITH AN OUTSIDE RISK OF AN ISOLATED SHOWER. OTHERWISE...IF SUFFICIENT SUNSHINE AND AFTERNOON WARMING COMMENCE...AIRMASS WILL DESTABILIZE AND LEAD TO MORE EVENING THUNDERSTORMS AT SOUTH-CENTRAL AZ AIRFIELDS. THERE REMAINS LOW CONFIDENCE IN TIMING AND POTENTIAL WIND SHIFT IMPACTS...BUT WITH TCU AND A FEW THUNDERSTORMS ALREADY DEVELOPING WELL E AND SE OF METRO PHOENIX...THERE REMAINS A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AREA THIS AFTERNOON AND EVENING. THE STEERING FLOW IS OUT OF THE SOUTHEAST TODAY...THUS...WILL CONTINUE TO MONITOR THE ACTIVITY NEAR KTUS. EXPECTING WINDS TO BEHAVE IN NORMAL DIURNAL FASHION WITH PERHAPS A LATER TURN TO WESTERLY THIS AFTERNOON DUE TO THE CLOUD COVER THIS MORNING. WIND SPEEDS SHOULD REMAIN GENERALLY LESS THAN 12 KNOTS. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...LIGHT SHOWERS AND A FEW ISOLATED THUNDERSTORMS THAT WERE IN THE KBLH AREA THIS MORNING WILL CONTINUE TO MIGRATE NORTHWESTWARD. HOWEVER...FAVORABLE DYNAMICS ALONG WITH SUFFICIENT MOISTURE AND INSTABILITY WILL LEAD TO A CHANCE OF THUNDERSTORMS THIS AFTERNOON/EVENING AT BOTH KBLH/KIPL. FOR NOW...WILL HAVE MENTION OF CB CLOUDS IN TAFS THIS AFTERNOON/EVENING AS TIMING AND EXACT LOCATION REMAIN UNCERTAIN...BUT IT COULD BE AN ACTIVE DAY WX-WISE. OTHERWISE...LIGHT WINDS EXPECTED AWAY FROM THUNDERSTORMS...GENERALLY LESS THAN 12 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... HIGH PRESSURE WILL BE SHUNTED SOUTH...PERHAPS AS FAR SOUTH AS NW MEXICO...BY MONDAY AS TROUGHING TO THE N EXERTS ITS INFLUENCE. THIS WILL RESULT IN A BREAK IN THE MONSOON EARLY NEXT WEEK AS DRIER WESTERLY FLOW INFILTRATES THE AREA. ONLY A SLIGHT CHANCE AT BEST OF DAILY THUNDERSTORMS OVER SOUTHERN GILA COUNTY THRU THURSDAY. SUNDAY WILL BE A DOWNTURN DAY...WITH A SLIGHT CHANCE OF STORMS REMAINING OVER THE SOUTH-CENTRAL AZ LOWER DESERTS. EXPECT TEMPS TO WARM UP AGAIN OVER THE WEEKEND AND EARLY NEXT WEEK BEFORE GRADUALLY LOWERING AS NEXT WEEK CONTINUES. MEANWHILE...MINIMUM RELATIVE HUMIDITIES WILL LOWER TO AROUND 15 PERCENT NEXT WEEK AT MANY OF THE WARMEST DESERTS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/MEYERS/ESTLE AVIATION...PADDOCK FIRE WEATHER...ESTLE
Hazardous weather outlook, Jul 24, 5:23 AM PDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 523 AM MST FRI JUL 24 2009 AZZ022-023-027-028-251230- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 523 AM MST FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME BECOMING SEVERE. STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY LEAD TO FLOODING OF AREA ROADWAYS...WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...THE ATMOSPHERE DRIES OUT BUT THERE IS STILL A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS AND ASSOCIATED WEATHER HAZARDS. SUNDAY AND MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 109-112 DEGREES ACROSS MARICOPA COUNTY BOTH DAYS. IT IS A POSSIBILITY THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED SUNDAY AND MONDAY. TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-251230- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 523 AM MST FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME BECOMING SEVERE. STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH...AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...THE ATMOSPHERE DRIES OUT BUT THERE IS STILL A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS AND ASSOCIATED WEATHER HAZARDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-251230- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 523 AM MST FRI JUL 24 2009 /523 AM PDT FRI JUL 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME BECOMING SEVERE. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 50 MPH...AREAS OF DENSE BLOWING DUST AND SAND...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...THE ATMOSPHERE DRIES OUT BUT THERE IS STILL A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS AND ASSOCIATED WEATHER HAZARDS. SUNDAY AND MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 110-114 DEGREES ALONG PORTIONS OF THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA. IT IS A POSSIBILITY THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED SUNDAY AND MONDAY. TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:05 PM PDT | Special Weather Statement | PSR | 55 min | |
| Jul 23, 9:08 PM PDT | Special Weather Statement | PSR | Gila | 52 min |
| Jul 23, 9:36 PM PDT | Areal Flood Advisory | PSR | Gila | 114 min |
| Jul 23, 9:47 PM PDT | Special Weather Statement | PSR | Pinal | 58 min |
| Jul 23, 10:06 PM PDT | Special Weather Statement | PSR | Pinal | 54 min |
| Jul 23, 11:31 PM PDT | Special Weather Statement | PSR | 44 min | |
| Jul 24, 1:12 PM PDT | Areal Flood Advisory | PSR | La Paz, Yuma | 108 min |
| Jul 24, 2:44 PM PDT | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Jul 24, 2:49 PM PDT | Severe Thunderstorm Warning | PSR | Yuma | 41 min |
| Jul 24, 3:27 PM PDT | Special Weather Statement | PSR | 48 min | |
| Jul 24, 3:46 PM PDT | Areal Flood Advisory | PSR | Yuma | 119 min |
| Jul 24, 4:00 PM PDT | Areal Flood Advisory | PSR | Riverside | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.